Open Access

Bounds for Certain New Integral Inequalities on Time Scales

Advances in Difference Equations20092009:484185

https://doi.org/10.1155/2009/484185

Received: 31 March 2009

Accepted: 10 June 2009

Published: 14 July 2009

Abstract

Our aim in this paper is to investigate some new integral inequalities on time scales, which provide explicit bounds on unknown functions. Our results unify and extend some integral inequalities and their corresponding discrete analogues. The inequalities given here can be used as handy tools to study the properties of certain dynamic equations on time scales.

1. Introduction

The study of dynamic equations on time scales, which goes back to its founder Hilger [1], is an area of mathematics that has recently received a lot of attention. For example, we refer the reader to literatures [28] and the references cited therein. At the same time, some fundamental integral inequalities used in analysis on time scales have been extended by many authors [914]. In this paper, we investigate some new nonlinear integral inequalities on time scales, which unify and extend some continuous inequalities and their corresponding discrete analogues. Our results can be used as handy tools to study the properties of certain dynamic equations on time scales.

Throughout this paper, a knowledge and understanding of time scales and time scale notation is assumed. For an excellent introduction to the calculus on time scales, we refer the reader to monographes [2, 3].

2. Main Results

In what follows, denotes the set of real numbers, , denotes the set of integers, denotes the set of nonnegative integers, denotes the class of all continuous functions defined on set with range in the set , is an arbitrary time scale, denotes the set of rd-continuous functions, denotes the set of all regressive and rd-continuous functions, and . We use the usual conventions that empty sums and products are taken to be 0 and 1, respectively. Throughout this paper, we always assume that , , , and are real constants, and .

We firstly introduce the following lemmas, which are useful in our main results.

Lemma 2.1 ([15] (Bernoulli's inequality)).

Let and . Then

Lemma 2.2 ([2]).

Let and be continuous at , where with . Assume that is rd-continuous on . If for any , there exists a neighborhood of , independent of , such that
(2.1)
where denotes the derivative of with respect to the first variable, then
(2.2)
implies
(2.3)

Lemma 2.3 ([2] (Comparison Theorem)).

Suppose , . Then
(2.4)
implies
(2.5)

Lemma 2.4 (see [13]).

Let , , , and be nonnegative. If is nondecreasing, then
(2.6)
implies
(2.7)

Next, we establish our main results.

Theorem 2.5.

Assume that , , , , and are nonnegative. Then
(2.8)
implies
(2.9)
where
(2.10)
(2.11)

Proof.

Define a function by
(2.12)
Then (2.8) can be restated as
(2.13)
Using Lemma 2.1, from the above inequality, we easily obtain
(2.14)
(2.15)
It follows from (2.12) and (2.15) that
(2.16)
where and are defined as in (2.10) and (2.11), respectively. Using Lemma 2.3 and noting , from (2.16) we have
(2.17)

Therefore, the desired inequality (2.9) follows from (2.14) and (2.17). This completes the proof of Theorem 2.5.

Corollary 2.6.

Assume that , , and are nonnegative. If is a constant, then
(2.18)
implies
(2.19)
where
(2.20)

Proof.

Letting , , and in Theorem 2.5, we obtain
(2.21)
Therefore,
(2.22)

The proof of Corollary 2.6 is complete.

Remark 2.7.

The result of Theorem 2.5 holds for an arbitrary time scale. Therefore, using Theorem 2.5, we can obtain many results for some peculiar time scales. For example, letting and , respectively, we have the following two results.

Corollary 2.8.

Let and assume that , and . Then the inequality
(2.23)
implies
(2.24)

where and are defined as in Theorem 2.5.

Corollary 2.9.

Let and assume that , , , , and are nonnegative functions defined for . Then the inequality
(2.25)
implies
(2.26)

where and are defined as in Theorem 2.5.

Investigating the proof procedure of Theorem 2.5 carefully, we easily obtain the following more general result.

Theorem 2.10.

Assume that , , , , , and are nonnegative, If there exists a series of positive real numbers such that , then
(2.27)
implies
(2.28)
where
(2.29)

Theorem 2.11.

Assume that , , , , , and are nonnegative. If is defined as in Lemma 2.2 such that and for with , then
(2.30)
implies
(2.31)
where
(2.32)
(2.33)

Proof.

Define a function by
(2.34)
Then . As in the proof of Theorem 2.5, we easily obtain (2.14) and (2.15). Using Lemma 2.2 and combining (2.34) and (2.15), we have
(2.35)
where and are defined as in (2.32) and (2.33), respectively. Therefore, in the above inequality, using Lemma 2.3 and noting , we get
(2.36)

It is easy to see that the desired inequality (2.31) follows from (2.14) and (2.36). This completes the proof of Theorem 2.11.

Corollary 2.12.

Let and assume that , . If and its partial derivative are real–valued nonnegative continuous functions for with , then the inequality
(2.37)
implies
(2.38)
where
(2.39)

Corollary 2.13.

Let and assume that , , , , and are nonnegative functions defined for . If and are real-valued nonnegative functions for with , then the inequality
(2.40)
implies
(2.41)
where for with ,
(2.42)

Corollary 2.14.

Suppose that , and are defined as in Theorem 2.11. If is nondecreasing for , then
(2.43)
implies
(2.44)
where
(2.45)

Proof.

Letting , , and in Theorem 2.11, we obtain
(2.46)
where the inequality holds because is nondecreasing for . Therefore, using Theorem 2.11 and noting (2.46), we easily have
(2.47)

The proof of Corollary 2.14 is complete.

By Theorem 2.11, we can establish the following more general result.

Theorem 2.15.

Assume that , , , , , , and are nonnegative, and there exists a series of positive real numbers such that , . If is defined as in Lemma 2.2 such that and for with , then
(2.48)
implies
(2.49)
where
(2.50)

Theorem 2.16.

Let , and be nonnegative, , and be nondecreasing. Assume that there exists a series of positive real numbers such that , . If is a continuous function such that
(2.51)
for and , where is a nonnegative continuous function, , then
(2.52)
implies
(2.53)
where
(2.54)
(2.55)
(2.56)

Proof.

Let
(2.57)
Then (2.52) can be restated as
(2.58)
It is easy to see that , , and is nondecreasing. Using Lemma 2.4, from (2.58), we have
(2.59)
where is defined as in (2.54). It follows from (2.57) and (2.59) that
(2.60)
Using Lemma 2.1 to the above inequality, we obtain
(2.61)
(2.62)
Noting the hypotheses on , from (2.62), we get
(2.63)
where is defined by (2.55). Clearly, and are nondecreasing. Therefore, for any , from (2.63), we obtain
(2.64)
Let
(2.65)
and define by the right hand of (2.64). Then , , , and
(2.66)
where is defined by (2.56). Using Lemma 2.3 and noting , from (2.66), we have
(2.67)
Therefore,
(2.68)
It follows from (2.61) and (2.68) that
(2.69)

Letting in (2.69), we immediately obtain the desired inequality (2.53). This completes the proof of Theorem 2.16.

Corollary 2.17.

Let , , , and be nondecreasing. Assume that there exists a series of positive real numbers such that , . If is a continuous function such that
(2.70)
for and , where is a continuous function, , then
(2.71)
implies
(2.72)
where is defined as in (2.56),
(2.73)

Corollary 2.18.

Let , , be nondecreasing, and be nonnegative functions defined for . Assume that there exists a series of positive real numbers such that , . If such that
(2.74)
for and , where , , then
(2.75)
implies
(2.76)
where is defined as in (2.56),
(2.77)

Remark 2.19.

Using our main results, we can obtain many dynamic inequalities for some peculiar time scales. Due to limited space, their statements are omitted here.

3. Some Applications

In this section, we present two applications of our main results.

Example 3.1.

Consider the inequality as in (2.25) with , , , , , , and we compute the values of from (2.25) and also we find the values of by using the result (2.26). In our computations we use (2.25) and (2.26) as equations and as we see in Table 1 the computation values as in (2.25) are less than the values of the result (2.26).

From Table 1, we easily find that the numerical solution agrees with the analytical solution for some discrete inequalities. The program is written in the programming Matlab 7.0.

Table 1

(2.25)

(2.26)

1

2

5

7

10

12

14

17

20

25

Example 3.2.

Consider the following initial value problem on time scales:
(3.1)

where and are constants, and is a continuous function.

Assume that
(3.2)
where is defined as in Corollary 2.6, is a constant. If is a solution of IVP (3.1), then
(3.3)
where
(3.4)
In fact, the solution of IVP (3.1) satisfies the following equation:
(3.5)
Using the assumption (3.2), from (3.5), we have
(3.6)

Now a suitable application of Corollary 2.6 to (3.6) yields (3.2).

Declarations

Acknowledgments

This work is supported by the Natural Science Foundation of Shandong Province (Y2007A08), the National Natural Science Foundation of China (60674026, 10671127), China Postdoctoral Science Foundation Funded Project (20080440633), Shanghai Postdoctoral Scientific Program (09R21415200), the Project of Science and Technology of the Education Department of Shandong Province (J08LI52), and the Doctoral Foundation of Binzhou University (2006Y01).

Authors’ Affiliations

(1)
Department of Applied Mathematics, Shanghai Normal University
(2)
Department of Mathematics, Binzhou University

References

  1. Hilger S: Analysis on measure chains-a unified approach to continuous and discrete calculus. Results in Mathematics 1990,18(1-2):18-56.MATHView ArticleMathSciNetGoogle Scholar
  2. Bohner M, Peterson A: Dynamic Equations on Time Scales: An Introduction with Application. Birkhäuser, Boston, Mass, USA; 2001:x+358.View ArticleGoogle Scholar
  3. Bohner M, Peterson A: Advances in Dynamic Equations on Time Scales. Birkhäuser, Boston, Mass, USA; 2003:xii+348.MATHView ArticleGoogle Scholar
  4. Bohner M, Erbe L, Peterson A: Oscillation for nonlinear second order dynamic equations on a time scale. Journal of Mathematical Analysis and Applications 2005,301(2):491-507. 10.1016/j.jmaa.2004.07.038MATHView ArticleMathSciNetGoogle Scholar
  5. Erbe L, Peterson A, Tisdell C: Existence of solutions to second-order BVPs on time scales. Applicable Analysis 2005,84(10):1069-1078. 10.1080/00036810410001724706MATHView ArticleMathSciNetGoogle Scholar
  6. Sun H-R, Li W-T: Positive solutions of second-order half-linear dynamic equations on time scales. Applied Mathematics and Computation 2004,158(2):331-344. 10.1016/j.amc.2003.08.089MATHView ArticleMathSciNetGoogle Scholar
  7. Xing Y, Han M, Zheng G: Initial value problem for first-order integro-differential equation of Volterra type on time scales. Nonlinear Analysis: Theory, Methods & Applications 2005,60(3):429-442.MATHMathSciNetGoogle Scholar
  8. Saker SH, Agarwal RP, O'Regan D: Oscillation results for second-order nonlinear neutral delay dynamic equations on time scales. Applicable Analysis 2007,86(1):1-17. 10.1081/00036810601091630MATHView ArticleMathSciNetGoogle Scholar
  9. Agarwal R, Bohner M, Peterson A: Inequalities on time scales: a survey. Mathematical Inequalities & Applications 2001,4(4):535-557.MATHView ArticleMathSciNetGoogle Scholar
  10. Akin-Bohner E, Bohner M, Akin F: Pachpatte inequalities on time scales. Journal of Inequalities in Pure and Applied Mathematics 2005., 6, article 6:Google Scholar
  11. Li WN: Some new dynamic inequalities on time scales. Journal of Mathematical Analysis and Applications 2006,319(2):802-814. 10.1016/j.jmaa.2005.06.065MATHView ArticleMathSciNetGoogle Scholar
  12. Wong F-H, Yeh C-C, Hong C-H: Gronwall inequalities on time scales. Mathematical Inequalities & Applications 2006,9(1):75-86.MATHView ArticleMathSciNetGoogle Scholar
  13. Pachpatte DB: Explicit estimates on integral inequalities with time scale. Journal of Inequalities in Pure and Applied Mathematics 2006.,7(4, article 143):Google Scholar
  14. Li WN, Sheng W: Some nonlinear dynamic inequalities on time scales. Proceedings of the Indian Academy of Sciences. Mathematical Sciences 2007,117(4):545-554. 10.1007/s12044-007-0044-7MATHView ArticleMathSciNetGoogle Scholar
  15. Mitrinović DS: Analytic Inequalities. Springer, New York, NY, USA; 1970:xii+400.MATHView ArticleGoogle Scholar

Copyright

© Wei Nian Li. 2009

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.